Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 22, 2002, 6:40 PM EDT for Genesee County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2002, 6:40 PM EDT (22:40 UTC)
- Expired
- Jun 22, 2002, 7:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Genesee County, MI
The radar
The Detroit radar (KDTX), 54 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:00 PM EDT | Thunderstorm Wind 50 E | Otisville, MI | Trained spotters reported that thunderstorm winds blew several large tree limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 222240 SVRDTX MIC049-222330- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 640 PM EDT SAT JUN 22 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 730 PM EDT * AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF GENESEE...OR 11 MILES NORTH OF FLINT...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OTISVILLE AT 650 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4323 8374 4309 8376 4306 8347 4323 8346 BGM RBP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:45 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 22, 3:45 PM EDT, 2 hours 55 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EDT SAT JUN 22 2002 LATEST ANALYSIS INDICATED THAT THE WEAK FRONT WAS ACROSS CENTRAL LOWER MICHIGAN...BUT NORTH OF THE ENTIRE CWA. 500 MB SHORTWAVE FROM THIS MORNINGS MCS OVER WI WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. GIVEN CAPES ON LAPS AROUND 3000 J/KG WITH LITTLE CAP/CIN LEFT...EXPECT SCATTERED THUNDERSTORMS TO CONTINUE TO DEVELOP AND THEN DISSIPATE/MOVE OUT BY AROUND 03Z. WITH THE HIGH CAPES...COULD STILL SEE AN ISOLATED SEVERE STORM IF THERE ARE ENOUGH COLLIDING BOUNDARIES. PAST THIS EVENING...QUIET BUT HOT FORECAST IN STORE. AVN APPEARS TO HAVE SOME CONVECTIVE FEEDBACK...AND NOT ONLY BRINGS A FRONT INTO SOUTHERN LOWER MI ON MONDAY...BUT HOLDS ONTO A FAIRLY STRONG 50H SHORTWAVE OVER THE TOP OF THE RIDGE. ETA...NGM AND ETAXX ALL INDICATE A DIFFERENT SOLUTION THAN THAT OF THE AVN. EXPECT CURRENT FRONT TO WASH OUT TONIGHT AND ON SUNDAY AS ANOTHER WEAK FRONT DROPS INTO THE NORTHERN LAKES REGION ON SUNDAY. THIS FRONT WILL BECOME STATIONARY. ETAXX AND NGM HAVE THE STATIONARY POSITION FARTHER TO THE SOUTH THAN THE ETA AND WILL USE THAT FOR THIS FORECAST. MCS OVER NORTHERN MN WILL BACKBUILD TO THE SOUTHWEST THIS EVENING...AND A PORTION WILL MOVE ACROSS ONTARIO AND LAKE SUPERIOR. THEREFORE...DO NOT EXPECT ANY PRECIP AFTER MIDNIGHT AND WE WILL HAVE FEW BOUNDARIES AROUND FOR SUNDAY. MODEL SOUNDINGS AND PLAN VIEWS INDICATE THAT CAPES ON SUNDAY WILL REACH AROUND 2500 J/KG...BUT THERE WILL BE LESS MOISTURE ON SUNDAY...LACK OF BOUNDARIES...AND MORE CIN. EXPECT SOME CU TO DEVELOP FOR A MOSTLY SUNNY/PARTLY CLOUDY DAY. WITH MORE SUN TO START THE DAY ON SUNDAY...TEMPS SHOULD SORE INTO THE LOWER 90S FOR MOST OF THE CWA. MONDAY SHOULD BE CLOSE TO A REPEAT OF SUNDAY...EXCEPT NEAR THE STATIONARY FRONT ACROSS NORTHERN AND CENTRAL LOWER MICHIGAN. AGAIN CAPES COULD APPROACH 2500 J/KG...BUT THERE WILL BE A LACK OF BOUNDARIES TO INITIATE CONVECTION...MOISTURE IS LACKING EXCEPT AT THE SURFACE...AND SOUNDINGS INDICATE SOME CIN. THE ONLY EXCEPTION WILL BE NEAR HURON COUNTY AS IT WILL BE CLOSEST TO THAT FRONT. ALSO WINDS WILL BE A BIT LIGHTER ON MONDAY THAN SUNDAY AND A LAKE BREEZE COULD HELP TO INITIATE SOME CONVECTION. THE COMBINATION OF THESE TWO WILL BE ENOUGH TO GIVE HURON COUNTY A 30 POP FOR MONDAY AND MONDAY NIGHT. EXTENDED... UKMET...MRF AND CANADIAN IN DECENT AGREEMENT. ETAXX A BIT SLOWER WITH THE BREAKDOWN OF UPPER RIDGE AND 500 MB SHORTWAVE AND ASSOCIATED COLD FRONT MID WEEK. WILL LEAN TOWARD THE CONSENSUS OF THE OTHER MODELS WHICH IS NOT MUCH OF A CHANGE FROM PREVIOUS EXTENDED. 500 MB RIDGE BREAKS DOWN EARLY NEXT WEEK. ON TUESDAY...THERE WILL BE DEEPER MOISTURE RETURNING WITH SOME WEAKNESS IN THE ATMOSPHERE WITH 500 MB SHORTWAVES AND WILL HAVE A CHANCE OF THUNDERSTORMS. COLD FRONT MOVES THROUGH ON WEDNESDAY AS 500 MB TROF SETS UP OVER NEW ENGLAND FOR LATE NEXT WEEK. THIS TROF WILL BRING DEEP NW FLOW TO THE GREAT LAKES REGION. THIS WILL LEAD TO DRIER AND COOLER CONDITIONS FOR THE END OF THE FORECAST PERIOD. .DTX...NONE. RBP
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:11 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 49 min |
| Jun 22, 5:35 PM EDT | Flash Flood Warning | DTX | Macomb | 115 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.